How long should i give it before resorting to antidepressants!?

So i increased my levo to 125mcg 4 weeks ago after being stable and ok on 100mcg for 9 years.. long story but brand was changed which messed me up also tsh went uo to 10 last year in aug but my gp left it at that because ft4 was still high so she did nothing about it and i hadnt joined this site then so i didnt have a clue niether, but the tsh being high resulted in me getting severe anxiety and severe depression over xmas....

Anyway the low mood is still there after 4 weeks of 125mcg anxiety lingering... gp has offered antidepressants and says its gone beyond my thyroid now and im depressed...

How long do u all think i should wait before taking antidepressants?? hate feeling like this ....

21 Replies

oldestnewest
  • ThyroidObsessed,

    It can take up to six weeks to feel the full impact of the dose increase and symptoms may lag behind good biochemistry for another couple of months.

    Do you feel your anxiety and depression are as severe as at Christmas or are they improving?

  • Thanks clutter... no my anxiety and low mood are definitely not as bad as xmas last year, i was such a mess then, but i dont believe the teva brand of levo were absorbing niether so that didnt help, plus the side effects of them too... so theres hope for me?..

  • What was your old brand name?

  • It was teva thr new formula, bad side effects too.. im back on actavis...

  • Wait at least until your next bloods. I'm pretty sure your doctor has no idea whether 'its gone beyond my thyroid now and im depressed...' He just wants to prescribe antidepressants! That way he can ignore your thyroid and blame everything on your depression. Job done! Make him earn his money, and sort your thyroid out properly, testing the FT3. Because it's low FT3 that causes symptoms like depression and anxiety. But the TSH won't tell him if it's low.

  • The gp and endo have both been testing the ft3 aswell so thats good.. my ft3 on last test was 4.66 (3.1-6.8) but i was on 100mcg then so im hoping the increase will improve it, unless i need t3?...

  • ThyroidObsessed,

    FT3 4.66 is probably average for someone on Levothyroxine. FT3 will have increased on 125mcg.

  • I must need my ft3 in the upper part then to feel somewhat normal i think as always been fine before..

  • ThyroidObsessed,

    If you have FT3 results from when you felt well it may be a clue to whereabouts you need FT3 to be.

  • Thats the problem clutter, my gp never tested my ft3 until problems started and she referred me to an endo fy4 and tsh was all that was ever tested... it would have really helped me out at the minute too! 😣

  • You need to compare your FT4 with your FT3, tested at the same time, to find out if you need T3 added.

    But, we're all different, and all have different needs. Besides, a blood test only tested what's in the blood, not how much gets into your cells.

  • My ft4 and ft3 and tsh are tested everytime, my ft4 is always high up in range...

  • Can you post the actual numbers and ranges?

  • Last test after taking the levo the morning of test which i now know u shouldnt was ft4 27.9 (11.0-23.0) ft3 4.77 (3.1-6.8) tsh 2.5 (0.27-4.5)... whilst on 100mcg of levo...

  • Good point from greygoose. Get your doc to check your FT3 levels.

  • What brand of levo were you on and which brand did you change to? They are supposed to all be equivalent now but clearly they are not.

  • I was changed to teva the new formula last oct bit been back on actavis for 7 months...

  • Ok, well the old TEVA made me really, really ill a number of years ago. I know it's been reformulated but a few people have reported being ill on the new version. Do you think it's what's made you ill?

    You've probably suffered from dose changes too as that can make you feel ill so perhaps you've become very anxious as a result of the bad experience you've gone through coupled with the effect of thyroid imbalance on your nervous system?

    If you can, get some hypnotherapy (check they are properly registered) or do something calming that helps you recover.

    It's a bit like having post traumatic stress because it's such a horrible experience to suddenly be completely thrown out of kilter and not know why. Doctors cannot comprehend how horribly frightening it is.

    If you add antidepressants you then add in the possibility of more side effects from medicines so if you can find other ways to help yourself and manage without them you are probably better off in the long run but you have to do what's best for you. Do check all your vitamin levels. I found optimising my B vitamins and vitamin D3 helped me recover. Also, a little magnesium at night is calming.

  • Gotcha. I don't think I know anyone else that's on UniPharma T4 or Euthyrox! Just curious. I hope it works out well for you.

  • My severe depression/ stress and anxiety of 28 years which included suicide attempts was due to hypoadrenalism

    ( adrenal fatigue stage 3/4 ) and not my thyroid. My dose of 150 mg was useless because my adrenals where not converting the T4 of Levo to T3 .. the GPs had me also taking 150mg of antidepressants which also gave me untold side effects. I'm now taking natural supplements for the adrenals and thyroid and feel better than I have in 30 years .. don't be pushed into that corner.. I'm now labelled as " mentally unstable " but haven't been back to GP since January when they refused to acknowledge that my adrenals had gone into failure..

    read your body .. and don't take any notice from the GP.. you'll probably find once you start to support your adrenals you'll start to feel much better

  • I have just started back on a half dose of antidepressant medication. I had stopped them without tapering nearly 3 weeks ago as I felt much better on Low dose naltrexone, but the fatigue was too much for me. Apparently fatigue can be a side effect of abruptly stopping antidepressants.

    I'm 43 yrs old with a 2yr old, an 11 yr old and a sometimes unhappy 20 yr. old. My little one dose not have childcare. She may go to a crèche or my parents or husband while I teach yoga classes , but I don't have much time without her.

    If I had the time for daily medication, yoga nidra or asana practice rather than when I can fit it in, I might be in a different place.

    We make 90% of serotonin in our gut and a lot of us suffer with intestinal problems. There is, I believe, a connection. It could be that some of us require both antidepressants and good thyroid medication. The difficulty is we don't get our serotonin/ dopamine levels checked.

    The side effects of needing antidepressants but not having them are worse than the side effects of taking them. At least start slow if you do take them, half a dose or quarter dose for the first day .

    There is an interesting book called 'The Mood Cure' by Julia Ross and she gives questionnaires and lots of alternatives to antidepressants, some of which I had never heard of. E.g. Gaba

    For me, I can use alcohol as a pick me up when I'm tired, if I'm not on antidepressants. It might be a drink whilst making the dinner as it needs to be done and I don't have time to rest. The drink will then stop me from practicing yoga.

    My youngest daughter will turn three in December and will then have some free childcare. Life, I imagine will get easier. In September I have an appointment with an endocrinologist. My gp couldn't check my T4, T3 or reverse T3, only TSH and thyroid antibodies.

    I had great hopes for NDT, but that hasn't been easy. My best efforts to find equilibrium have been to take either 50 or 75mcg levo and 1 grain spilt in two doses.

    I have some T3 ordered 🤞

You may also like...